Alert archive / Alabama / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 93, NWS Birmingham, AL

June 22, 2014Elmore County, Macon County, Tallapoosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 22, 2014, 12:03 PM CDT for Elmore County, Macon County, Tallapoosa County, Alabama. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2014, 12:03 PM CDT (17:03 UTC)
Expired
Jun 22, 2014, 12:30 PM CDT
In force
27 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Elmore County, AL, Macon County, AL, Tallapoosa County, AL

The radar

The Maxwell AFB radar (KMXX), 3 km from the middle of the area, began a volume at 17:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 12:15 PM CDTTSTM WND DMG1 E Tallassee, ALA COUPLE OF TREES DOWN IN THE CITY OF TALLASSEE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 5.1 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2014-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1774 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2014-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1774 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
852 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

330 
WUUS54 KBMX 221703
SVRBMX
ALC051-087-123-221730-
/O.NEW.KBMX.SV.W.0093.140622T1703Z-140622T1730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1203 PM CDT SUN JUN 22 2014

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ELMORE COUNTY IN EAST CENTRAL ALABAMA...
  NORTHWESTERN MACON COUNTY IN SOUTHEAST ALABAMA...
  SOUTH CENTRAL TALLAPOOSA COUNTY IN EAST CENTRAL ALABAMA...

* UNTIL 1230 PM CDT

* AT 1159 AM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED NEAR TALLAPOOSA CITY...OR NEAR
  TALLASSEE...AND MOVING SOUTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TALLASSEE...TALLAPOOSA CITY...REEVES AIRPORT...LIBERTY CITY...
  FRANKLIN...REELTOWN AND UPHAPEE CREEK.

THIS INCLUDES...
INTERSTATE 85 EXIT NUMBERS 32 THROUGH 38...

WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX

LAT...LON 3244 8565 3243 8576 3244 8585 3244 8589
      3244 8601 3268 8598 3267 8570 3260 8570
TIME...MOT...LOC 1703Z 305DEG 7KT 3258 8587

$$

05/MA
1 follow-up statement
590 
WWUS54 KBMX 221713
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1213 PM CDT SUN JUN 22 2014

ALC051-087-123-221730-
/O.CON.KBMX.SV.W.0093.000000T0000Z-140622T1730Z/
ELMORE AL-MACON AL-TALLAPOOSA AL-
1213 PM CDT SUN JUN 22 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
TALLAPOOSA...NORTH CENTRAL MACON AND SOUTHEASTERN ELMORE COUNTIES
UNTIL 1230 PM CDT...

AT 1209 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED NEAR TALLAPOOSA CITY...OR NEAR
TALLASSEE...MOVING SOUTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  TUSKEGEE...TALLAPOOSA CITY...REEVES AIRPORT...LIBERTY CITY...
  FRANKLIN...REELTOWN...UPHAPEE CREEK AND MOTON FIELD MUNICIPAL
  AIRPORT.

THIS INCLUDES...
INTERSTATE 85 EXIT NUMBERS 32 THROUGH 38...

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3244 8565 3243 8576 3244 8585 3244 8589
      3244 8596 3267 8592 3267 8570 3260 8570
TIME...MOT...LOC 1713Z 305DEG 7KT 3257 8585

$$

05/MA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 10:58 AM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 22, 10:58 AM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1058 AM CDT SUN JUN 22 2014

.UPDATE...
MORNING UPDATE.

&&

.DISCUSSION...

ON A WHOLE THE FORECAST FOR TEMPERATURES ARE GOOD. WITH THE ADDED
CLOUD COVER IN THE SOUTH THIS MORNING THE TEMPERATURES HAVE NOT
RISEN AS QUICKLY...BUT THAT SKY COVER HAS BEEN MAINLY HIGH SO
THERE STILL HAS BEEN SOME HEATING. OVER THE PAST HOUR THERE HAS
BEEN SOME BREAKS SO THERE WILL BE PLENTY OF DIFFERENTIAL HEATING
AROUND FOR THIS AFTERNOON. ONE OTHER INTERESTING FEATURE NOTED
THIS MORNING WAS A CLOUD BOUNDARY THAT WAS EVER SO SLIGHTLY
SLIDING SOUTH. BELIEF IS THAT THIS WAS THE BOUNDARY THAT HELPED
TRIGGER THE MORNING SHOWERS AND THUNDERSTORMS ACROSS THE NORTH.
THIS BOUNDARY IS THOUGHT TO BE A LEFT OVER BOUNDARY FROM YESTERDAY
EVENING CONVECTION ACROSS TENNESSEE/NORTHERN ALABAMA. IT HAS SINCE
SLOWED DOWN AND IS EVIDENT WITH THE THICKER CLOUD COVER FROM
NORTHERN PICKENS COUNTY OVER TO RANDOLPH COUNTY. SO WITH THAT IN
MIND THINKING THE BEST POPS FOR THE AFTERNOON WILL BE ALONG AND
SOUTH OF THIS LINE. ADJUSTED POPS FOR THESE AREAS. THIS ANALYSIS
AGREES WITH THE LATEST HRRR RUN AS WELL...SO CONFIDENCE IS FAIRLY
HIGH. ONE OTHER CHANGE TO THE FORECAST WAS TO INCLUDE ISOLATED
SEVERE STORMS IN THE HWO. THIS WAS DONE MAINLY BECAUSE OF THE
MICROBURST POTENTIAL ACROSS THE AREA. FROM THE MODEL SOUNDINGS...
LOCAL TOOLS...AND BMX SOUNDING...THERE IS A MODERATE TO HIGH
POTENTIAL FOR THESE MICROBURST TO OCCUR THIS AFTERNOON. UPDATES
ARE OUT.

16

&&

.AVIATION...
12Z TAF DISCUSSION.

HAD SOME AREAS OF LIGHT FOG AROUND SUNRISE THIS MORNING FOR A FEW
TERMINALS...BUT THAT FOG SHOULD MIX OUT QUICKLY THROUGH 13Z. VFR
CONDITIONS ARE EXPECTED THROUGH THE PERIOD...WITH SHOWERS AND
STORMS EXPECTED TO DEVELOP THROUGH THE DAY. KEPT MENTION OF VCTS
IN THE TAF FROM THE PREVIOUS ISSUANCE BUT ALSO ADDED IN VCTS FOR
KBHM AND KEET DUE TO STORMS DEVELOPING ACROSS NORTHWEST ALABAMA
MOVING SOUTHEASTWARD THIS MORNING. STORMS SHOULD GRADUALLY DECREASE
IN COVERAGE THROUGH THE EVENING HOURS TONIGHT ENOUGH TO TAKE OUT
MENTION OF VCTS THROUGH THE END OF THE PERIOD. SURFACE WINDS WILL
PREVAIL MAINLY OUT OF THE NORTHWEST THROUGH THE PERIOD.

56/GDG

&&

.PREV DISCUSSION...
/ISSUED 430 AM CDT SUN JUN 22 2014/

IT APPEARS THAT THE UPPER LEVEL RIDGE THAT HAD HELPED KEEP
CONVECTION TO A RELATIVE MINIMUM ACROSS CENTRAL ALABAMA THE PAST
COUPLE DAYS WILL BREAK DOWN TODAY AND ALLOW SHORTWAVE ENERGY TO
COME INTO THE AREA FROM THE WEST. THIS WILL LIKELY LEAD TO MORE
WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY TODAY (FOR A PORTION
OF CENTRAL ALABAMA...ANYWAY) THAN WHAT WE SAW THE LAST COUPLE OF
DAYS. USING MODEL PRECIPITABLE WATER FORECASTS AS A GUIDE...IT
APPEARS THAT THE BEST RAIN CHANCES WILL BE IN THE SOUTHWEST
TODAY...AND WILL GO WITH LIKELY POPS THERE. THE ADDED MOISTURE...GREATER
RAIN COVERAGE...AND LOWERED HEIGHTS SHOULD ALSO LEAD TO SLIGHTLY
LOWER TEMPERATURES TODAY.

BEYOND TODAY...MODEL FORECASTS SUGGEST THAT WE COULD BE IN FOR
ANOTHER SEVERAL DAY PERIOD OF INCREASED RAIN COVERAGE. THE
SUPPRESSIVE UPPER LEVEL RIDGE WILL REMAIN ON HIATUS...AND LOW LEVEL
FLOW WILL BRING A STEADY SUPPLY OF GULF MOISTURE INTO THE REGION
THROUGH AT LEAST THE MIDDLE OF THE UPCOMING WEEK. BY THE END OF
THE WEEK...WE START GETTING MIXED SIGNALS FROM THE MODELS ON
WHETHER OR NOT THE SOUTHEAST RIDGE RETURNS.

/61/

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     90  68  89  69  85 /  20  20  60  50  60
ANNISTON    90  69  88  70  85 /  30  20  60  50  60
BIRMINGHAM  90  71  89  71  87 /  40  40  60  50  60
TUSCALOOSA  91  72  90  71  90 /  50  40  60  50  60
CALERA      90  72  88  71  87 /  50  40  60  50  60
AUBURN      90  70  87  69  85 /  50  30  60  50  60
MONTGOMERY  92  72  89  71  88 /  60  40  60  50  60
TROY        91  71  88  71  89 /  70  40  60  50  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jun 22, 11:56 AM CDT, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1156 AM CDT SUN JUN 22 2014

ALZ011>015-017>050-231700-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1156 AM CDT SUN JUN 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED DAMAGING WINDS IN EXCESS OF 60 MPH...AS WELL AS HAIL
GREATER THAN ONE INCH WILL BE POSSIBLE THROUGH 7 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED THROUGH 7 PM.

In the hours before

Special weather statement, Jun 22, 11:46 AM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1146 AM CDT SUN JUN 22 2014

ALZ037-045-047-221730-
LEE AL-MACON AL-TALLAPOOSA AL-
1146 AM CDT SUN JUN 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TALLAPOOSA...NORTHERN
MACON AND WESTERN LEE COUNTIES UNTIL 1230 PM CDT...

AT 1146 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR TALLAPOOSA CITY...OR 6 MILES NORTHEAST OF
TALLASSEE...MOVING EAST AT 15 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  NOTASULGA...
  LIBERTY CITY...
  UPHAPEE CREEK...
  I 85 REST AREA...
  LOACHAPOKA...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3240 8563 3254 8589 3262 8590 3263 8589
      3266 8590 3269 8590 3263 8554
TIME...MOT...LOC 1646Z 289DEG 11KT 3259 8581

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:39 PM CDTSpecial Weather StatementBMXWinston51 min
Jun 22, 11:46 AM CDTSpecial Weather StatementBMXMacon44 min
Jun 22, 12:15 PM CDTSpecial Weather StatementBMXPerry45 min
Jun 22, 12:29 PM CDTSpecial Weather StatementBMXMacon46 min
Jun 22, 12:43 PM CDTSpecial Weather StatementBMXElmore47 min
Jun 22, 12:50 PM CDTSpecial Weather StatementBMXGreene40 min
Jun 22, 12:59 PM CDTSpecial Weather StatementBMXBullock, Russell46 min
Jun 22, 1:04 PM CDTSpecial Weather StatementBMXAutauga, Perry56 min
Jun 22, 1:14 PM CDTSpecial Weather StatementBMXRussell46 min
Jun 22, 1:30 PM CDTSpecial Weather StatementBMXElmore60 min
Jun 22, 1:57 PM CDTSevere Thunderstorm WarningBMXSumter33 min
Jun 22, 2:00 PM CDTSpecial Weather StatementBMXAutauga, Dallas60 min
Jun 22, 2:11 PM CDTSevere Thunderstorm WarningBMXMontgomery36 min
Jun 22, 2:23 PM CDTSpecial Weather StatementBMXMarengo52 min
Jun 22, 2:30 PM CDTSpecial Weather StatementBMXSumter45 min
Jun 22, 2:34 PM CDTSpecial Weather StatementBMXBullock41 min
Jun 22, 2:41 PM CDTSpecial Weather StatementBMXLowndes, Montgomery64 min
Jun 22, 2:59 PM CDTSpecial Weather StatementBMXBibb31 min
Jun 22, 3:28 PM CDTSpecial Weather StatementBMXTalladega32 min
Jun 22, 3:33 PM CDTSpecial Weather StatementBMXSt. Clair42 min
Jun 22, 4:09 PM CDTSpecial Weather StatementBMXBlount51 min
Jun 22, 4:26 PM CDTSpecial Weather StatementBMXJefferson49 min
Jun 22, 5:20 PM CDTSpecial Weather StatementBMXShelby25 min
Jun 22, 5:26 PM CDTSpecial Weather StatementBMXTuscaloosa34 min
Jun 22, 5:44 PM CDTSpecial Weather StatementBMXShelby46 min
Jun 22, 5:50 PM CDTSpecial Weather StatementBMXTalladega40 min
Jun 22, 5:55 PM CDTSevere Thunderstorm WarningBMXShelby35 min
Jun 22, 6:53 PM CDTSpecial Weather StatementBMXMarion52 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.